Arizona, 2012

Flash Flood in Arizona, July 28, 2012

July 28, 2012 · NWS PSR · 1 event in 1 county or zone

Scattered thunderstorms with locally heavy rainfall developed over south central Arizona during the afternoon hours on July 28th. Some of the storms produced locally heavy rainfall which fell on the Sunflower Burn area located in far northeastern Maricopa county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms with locally heavy rainfall developed over south central Arizona during the afternoon hours on July 28th. Some of the storms produced locally heavy rainfall which fell on the Sunflower Burn area located in far northeastern Maricopa county. Gage reports indicated that nearly one inch fell upon the upper portion of the burn area, producing flash flooding which affected Sycamore Creek as well as the community of Sunflower.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 28, 3:05 PM MST, 55 minutes earlier.

Area forecast discussion, Jul 28, 3:05 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
305 PM MST SAT JUL 28 2012

.UPDATE...UPDATED AVIATION AND FIRE WX DISCUSSIONS.

&&

.SYNOPSIS...
MONSOON MOISTURE WILL INCREASE FROM THE EAST TONIGHT...WITH AMPLE
MOISTURE PERSISTING INTO NEXT WEEK. CHANCES FOR THUNDERSTORMS WILL
INCREASE THIS EVENING...WITH BETTER CHANCES FOR STORMS ON SUNDAY
AS A WEATHER DISTURBANCE MOVES SLOWLY WEST ACROSS THE REGION. STORM
CHANCES WILL EXPAND WEST OVER SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA ON SUNDAY...LIKELY LASTING INTO MUCH OF NEXT WEEK ACROSS
THE REGION. COOLER TEMPERATURES ARE EXPECTED SUNDAY AND
MONDAY...WITH TEMPERATURES SLOWLY RETURNING TO NEAR NORMAL BY LATE
NEXT WEEK.

&&

.DISCUSSION...
INVERTED TROF CONTINUES TO PUSH WESTWARD THROUGH NORTHWEST MEXICO
AND MOVE INTO SERN ARIZONA THIS AFTERNOON...AND AS IT MOVES WEST
INCREASING MOISTURE SPREADS FROM EAST TO WEST ACROSS ARIZONA. DEEPER
SOUTHEASTERLY STEERING FLOW HAS SET UP OVER SOUTHEAST AND SOUTH
CENTRAL AZ...AND IR IMAGERY AT 2 PM SHOWED CONSIDERABLE MID/HI
CLOUDS ACROSS MOST OF THE STATE. SOME CLOUDINESS WAS EVEN MOVING
INTO THE SERN CA DESERTS. PHOENIX 12Z RAOB INDICATED THAT MUCH OF
THE MOISTURE WAS MID AND HIGH LEVEL...ABOVE 700MB...AND THE LOWER
LAYERS OVER THE DESERT REMAIN ON THE DRY SIDE.

THE THICK MID CLOUD COUPLED WITH VIRGA/LIGHT SHOWERS HAS KEPT THE
AFTERNOON HIGH TEMPS SUPPRESSED...AND MANY DESERT LOCALES MAY
STRUGGLE TO REACH 100 TODAY. UPDATED FORECAST EARLIER FOR COOLER
HIGH TEMPS. THE CLOUD COVER WILL REDUCE INSTABILITY AND INHIBIT
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SCATTERED STORMS HAVE BEGUN
TO DEVELOP OVER THE SERN/ECNTRL MOUNTAINS EARLY THIS AFTERNOON BUT
DESPITE THE FAVORABLE STEERING FLOW...STORMS WILL STRUGGLE TO
SURVIVE AS THEY MOVE OFF HIGHER TERRAIN AND INTO THE LOWER CENTRAL
DESERTS UNTIL DEEPER LOWER LEVEL MOISTURE ADVECTS INTO THE AREA. AS
SUCH...WILL KEEP POPS IN THE CENTRAL DESERTS MOSTLY IN THE SLIGHT
CHANCE CATEGORY THIS EVENING AND LIMIT CHANCE POPS TO ZONES 24 AND
28...THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY AND THE LOWER
DESERTS SOUTHEAST OF THE GREATER PHOENIX AREA.

SHOULD A DEEPER MOISTURE SURGE ARRIVE IN THE CENTRAL DESERTS A BIT
EARLIER THAN ANTICIPATED WE MAY SEE AN OUTBREAK OF THUNDERSTORMS AT
SOME POINT TONIGHT. THIS WILL HAVE TO BE CLOSELY MONITORED.

LATEST MODEL GUIDANCE CONTINUES TO FORECAST THE INVERTED TROF TO
PUSH SLOWLY WEST/NORTHWEST OVER THE NEXT COUPLE OF DAYS...MOVING
INTO SERN CA/FAR SWRN AZ BY MONDAY AFTERNOON. BIGGEST MOISTURE PUSH
INTO THE LOWER ARIZONA DESERTS WILL TAKE PLACE SUNDAY...AS PWAT
VALUES IN EXCESS OF 2 INCHES SPREAD INTO THE SWRN AZ DESERTS AND
EVEN A BIT WEST OF THE LOWER CO RIVER. 850MB DEWPOINTS IN EXCESS OF
14C WORK THEIR WAY INTO THE LOWER AZ DESERTS AS WELL AND INSTABILITY
INCREASES...ML CAPE IN EXCESS OF 800J/KG IS FORECAST OVER THE
GREATER PHOENIX AREA SUNDAY AFTERNOON. BY SUNDAY EVENING WE EXPECT
SCATTERED THUNDERSTORMS ACROSS MOST OF THE CWA...INCLUDING MUCH OF
THE SERN CA DESERTS. INITIALLY STORMS WILL HAVE THE ABILITY TO
GENERATE STRONG GUSTY WINDS BUT AS MOISTURE INCREASES AND PWAT
APPROACHES 2 INCHES...POTENTIAL FOR WIND WILL TRANSITION TO
POTENTIAL FOR LOCALLY HEAVY RAIN AND FLOODING. BY MONDAY AFTERNOON
THE AREA OF MOST CONCERN WILL SHIFT INTO THE WESTERN CWA...THE
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA DESERTS AS THE INVERTED
TROF SETS UP OVER THE AREA AND THE DEEPEST MOISTURE IS SITUATED IN
THAT AREA.

TEMPERATURES SUNDAY AND MONDAY SHOULD BE WELL BELOW SEASONAL
NORMALS...GIVEN THE SIGNIFICANT MOISTURE/CLOUDINESS INCREASE
EXPECTED OVER THE LOWER DESERTS. DECIDED TO LOWER HIGH TEMPS A FEW
DEGREES BOTH DAYS...AND PUSHED THE PHOENIX AREA INTO THE MID TO
UPPER 90S. MANY OF THE BETTER PERFORMING MODELS HAVE BEEN RUNNING
COOLER OVER THE LAST COUPLE OF RUNS. WILL NOT GO AS LOW AS THE
EUROPEAN GUIDANCE HOWEVER AS IT APPEARS TO BE SOMEWHAT OF AN OUTLIER
AND IS SUBSTANTIALLY COOLER THAN MOST OF THE OTHER FORECAST MODELS.
THE EUROPEAN HAS CONSISTENTLY ADVERTISED A STRONGER...WETTER AND
COLDER CHARACTER TO THE INVERTED TROF THAT MOVES INTO SRN AZ AND
SERN CA...AND EVEN THOUGH IT IS LIKELY OVERPLAYING THIS FEATURE A
BIT...WE HAVE NUDGED OUR HIGH TEMPS FORECASTS A LITTLE BIT IN THE
DIRECTION OF THE ECMWFBC DUE TO THE MODEL RUN TO RUN CONSISTENCY.
CERTAINLY HIGHS IN THE 90S ARE NOT UNREASONABLE GIVEN THE POTENTIAL
FOR PWAT IN EXCESS OF 2 INCHES TO MOVE INTO THE DESERTS.

MONSOONAL MOISTURE WILL STAY PUT INTO MID WEEK AND POTENTIALLY
LONGER. THE EUROPEAN IS NOW SUGGESTING MOISTURE NEVER REALLY LEAVES
THE REGION ALL NEXT WEEK...WHILE THE GFS DRIES THINGS OUT BY NEXT
FRIDAY. AFTER THE INVERTED TROUGH AND/OR UPPER LOW MOVES OUT
SOMETIME AROUND TUESDAY...PRECIPITATION CHANCES WILL LIKELY
LOWER...BUT AT LEAST REMAIN. MODELS SHOW NO DISCERNIBLE UPPER LEVEL
WAVES AFTER TUESDAY...BUT THAT IS COMMON BEYOND A FEW DAYS OUT.
SLIGHT CHANCE POPS ACROSS ALL OR MUCH OF THE REGION THROUGH THE REST
OF NEXT WEEK IS A GOOD BET WITH MOISTURE LIKELY REMAINING ADEQUATE.
TEMPERATURES WILL WARM AFTER MONDAY...BUT IT WILL BE A SLOW INCREASE
AND REACHING NEAR SEASONAL NORMALS AFTER WEDNESDAY.

&&

.AVIATION...
SOUTH CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHEASTERN AZ THIS
AFTERNOON. STEERING FLOW REMAINS FAVORABLE FOR ISOLATED-SCATTERED
CELLS TO REACH SOUTHERN AND EASTERN PORTIONS OF THE PHOENIX METRO
AREA LATE THIS AFTERNOON OR THIS EVENING. HOWEVER...DRIER CONDITIONS
JUST ABOVE THE SURFACE SUGGEST THE GREATEST THREAT WILL BE GUSTY
WINDS AND BLOWING DUST...PARTICULARLY AT KIWA/KPHX. CONFIDENCE IS
ALSO RELATIVELY HIGH THAT WINDS WILL SHIFT TO THE EAST OR SOUTHEAST
THIS EVENING AS CONVECTION AND ASSOCIATED OUTFLOW BOUNDARIES MOVE
WESTWARD THROUGH MARICOPA COUNTY.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...

NO AVIATION WX CONCERNS AS THUNDERSTORM ACTIVITY REMAINS WELL EAST
OF THE AREA. INCREASING THUNDERSTORM CHANCES SUNDAY AND MONDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
THE MONSOON HIGH WILL REMAIN NEARLY STATIONARY THROUGH THE
WEEK...GENERALLY EAST OF THE REGION ACROSS NM/TX. THIS WILL RESULT
IN A PERSISTENT SOUTH/SOUTHEASTERLY FLOW AND MOISTURE SUFFICIENT FOR
SCATTERED SHOWERS/THUNDERSTORMS EACH DAY...PARTICULARLY ACROSS
SOUTH-CENTRAL AZ. WINDS WILL GENERALLY REMAIN LIGHT...EXCEPT IN THE
VICINITY OF THUNDERSTORMS. TEMPERATURES WILL BE BELOW NORMAL THROUGH
MIDWEEK AND THEN CLOSER TO NORMAL LATER IN THE WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...CB/KUHLMAN
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH
Hazardous weather outlook, Jul 28, 4:50 AM MST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
450 AM MST SAT JUL 28 2012

AZZ024-291300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
450 AM MST SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A CHANCE OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EVENING.
THE THUNDERSTORMS MAY PRODUCE BRIEF HEAVY RAIN...AND POSSIBLY GUSTY
WINDS ALONG WITH LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DECENT STORM CHANCES WILL PERSIST SUNDAY THROUGH THURSDAY BEFORE
STARTING TO TREND DOWNWARD STARTING NEXT FRIDAY. STORMS ON SUNDAY
WILL HAVE POTENTIAL FOR BOTH STRONG WINDS AND LOCALIZED FLOODING.
FLOODING POTENTIAL IS ANTICIPATED TO DECREASE BY TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ACCORDING TO STANDARD PROCEDURES.

AZZ022-023-027-028-291300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
450 AM MST SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BEGINNING LATE THIS
AFTERNOON THROUGH TONIGHT. THESE THUNDERSTORMS COULD HAVE THE
POTENTIAL TO PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN.
BLOWING DUST WILL BE POSSIBLE WITH THUNDERSTORM OUTFLOWS LATE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STORM CHANCES INCREASE ON SUNDAY AND MONDAY...BEFORE DECREASING
SLIGHTLY THEREAFTER. STORMS WILL HAVE THE CAPABILITY OF BOTH STRONG
WINDS AND LOCALLY HEAVY RAIN. STORMS WITH FLOODING POTENTIAL ARE MOST
LIKELY TO OCCUR ON SUNDAY OR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ACCORDING TO STANDARD PROCEDURES.

AZZ021-026-291300-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
450 AM MST SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ARIZONA AND WEST-
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM CHANCES WILL RETURN STARTING TONIGHT. SOME
THUNDERSTORMS COULD BRING LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORM CHANCES WILL INCREASE ON SUNDAY AND MONDAY...BEFORE
GRADUALLY DECREASING AFTER TUESDAY. STORMS WILL HAVE THE CAPABILITY
OF BOTH STRONG WINDS AND LOCALLY HEAVY RAIN. STORMS WITH FLOODING
POTENTIAL ARE MOST LIKELY TO OCCUR SUNDAY OR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ACCORDING TO STANDARD PROCEDURES.

AZZ020-025-CAZ030>033-291300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
450 AM MST SAT JUL 28 2012 /450 AM PDT SAT JUL 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL RETURN STARTING SUNDAY WITH
CHANCES INCREASING FOR MONDAY AND TUESDAY. A GRADUAL DECREASE IN
STORM CHANCES IS EXPECTED STARTING WEDNESDAY. STORMS WILL HAVE THE
CAPABILITY OF BOTH STRONG WINDS AND LOCALLY HEAVY RAIN. STORMS WITH
FLOODING POTENTIAL ARE MOST LIKELY TO OCCUR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ACCORDING TO STANDARD PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Flagstaff radar (KFSX), 70 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
July 28, 4:00 PM MST to 7:15 PM MST
Where
Maricopa County, 8.29 mi N of Sunflower to 5.89 mi NE of Sunflower
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Reported by
County Official
Coordinates
33.990, -111.470

Scattered thunderstorms developed across northeast Maricopa county during the afternoon hours on July 28th, and some of them produced locally heavy rainfall. At about 4 pm, the upper Sycamore Creek Canyon precipitation gage on the upper portion of the burn reported 0.87 inches of rain within a 15 minute period. This amount of rain, coupled with additional rainfall, led to flash flooding along Sycamore Creek as well as the burn area and the community of Sunflower. At 551 pm, DPS reported that Sycamore wash was flooding with water reaching homes in Sunflower. At 556 pm, a report from ArizonaNewsnet indicated a flood approaching the Sycamore Creek Beeline Highway bridge at milepost 212. Additional reports near 6 pm indicated water was out of the banks of Sycamore creek and covering area roads in and around Sunflower.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390459.